Alert archive / Maryland / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 271, NWS Baltimore/Washington

July 21, 2021Charles County, Prince George's County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 21, 2021, 1:46 PM EDT for Charles County, Prince George's County, Maryland. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2021, 1:46 PM EDT (17:46 UTC)
Expired
Jul 21, 2021, 2:30 PM EDT
In force
44 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Charles County, MD, Prince George's County, MD

The radar

The Sterling radar (KLWX), 76 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 1:58 PM EDTTSTM WND DMG3 Wsw Baden, MDTREE DOWN ON WOLF DEN ROAD NEAR SUNSET TRAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 11:56 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

269 
WUUS51 KLWX 211746
SVRLWX
MDC017-033-211830-
/O.NEW.KLWX.SV.W.0271.210721T1746Z-210721T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
146 PM EDT Wed Jul 21 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Southern Prince Georges County in central Maryland...
  Northeastern Charles County in southern Maryland...

* Until 230 PM EDT.

* At 146 PM EDT, a severe thunderstorm was located near Saint
  Charles, or near Waldorf, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Waldorf, Clinton, Saint Charles, Accokeek, Brandywine, Hughesville,
  Baden, Aquasco, Bryantown, Eagle Harbor, Northwood and White
  Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3859 7668 3857 7668 3851 7673 3851 7677
      3863 7703 3872 7696 3865 7669 3863 7669
      3862 7667 3860 7667
TIME...MOT...LOC 1746Z 297DEG 18KT 3867 7695 

HAIL...1.00IN
WIND...60MPH
 
$$

BJL
2 follow-up statements
299 
WWUS51 KLWX 211806
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
206 PM EDT Wed Jul 21 2021

MDC017-033-211830-
/O.CON.KLWX.SV.W.0271.000000T0000Z-210721T1830Z/
Prince Georges MD-Charles MD-
206 PM EDT Wed Jul 21 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR SOUTHEASTERN PRINCE GEORGES AND NORTHEASTERN CHARLES COUNTIES...

At 206 PM EDT, a severe thunderstorm was located near Waldorf, moving
southeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Waldorf, Saint Charles, Brandywine, Hughesville, Baden, Aquasco,
Bryantown, Eagle Harbor, Northwood and White Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3861 7698 3870 7687 3865 7669 3863 7669
      3862 7667 3860 7667 3859 7668 3857 7668
      3851 7673 3851 7677
TIME...MOT...LOC 1806Z 300DEG 18KT 3860 7684 

HAIL...<.75IN
WIND...60MPH
 
$$

BJL
107 
WWUS51 KLWX 211821
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
221 PM EDT Wed Jul 21 2021

MDC017-033-211830-
/O.EXP.KLWX.SV.W.0271.000000T0000Z-210721T1830Z/
Prince Georges MD-Charles MD-
221 PM EDT Wed Jul 21 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PRINCE GEORGES
AND NORTHEASTERN CHARLES COUNTIES WILL EXPIRE AT 230 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southern and central Maryland.

LAT...LON 3861 7698 3870 7687 3865 7669 3863 7669
      3862 7667 3860 7667 3859 7668 3857 7668
      3851 7673 3851 7677
TIME...MOT...LOC 1820Z 297DEG 18KT 3857 7676 

$$

KLW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 10:11 AM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 21, 10:11 AM EDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1011 AM EDT Wed Jul 21 2021

.SYNOPSIS...
A cold front will push south through the area this afternoon.
High pressure will build across the area Thursday and Friday. A
series of fronts may cross the area this weekend into early next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest analysis shows an upper level trough quickly approaching
the CWA as the trough axis and associated surface cold front
continue to sink southeastward through SE PA and eastern Ohio.
Latest satellite imagery shows some weak convective activity
over western PA as the cold front continues to sink
southeastward.

In terms of weather conditions for the remainder of the day,
temperatures will be very similar to yesterday with highs in the
low 90s mainly east of I-95 with mid 80s elsewhere except across
the mountains where cooler air associated with the FROPA will
inhibit temperatures some, in the mid 70s to low 80s. Dew points
will remain in the mid 60s which will keep any oppressive heat
and humidity at bay. The hazy skies that have been observed over
the last few days will continue today as of result of smoke from
wildfires out west getting caught in the jet stream and
redirected to our neck of the woods. However that haze is
expected to clear out once the cold front crosses the region.

For the remainder of the morning hours, mostly dry conditions
are expected. However chances for showers and thunderstorms
arise mainly after midday as the aforementioned cold front
approaches from the N/NW. 12Z IAD sounding already shows around
800 J/Kg of ML CAPE and 30-35 kt of 0-6KM shear. This coincides
with the current hi-res guidance which continues to show areas
mainly east of I-81 having the best potential for thunderstorms
this afternoon given the abundant shear and 1000-1500 J/Kg CAPE.
However, given the weak forcing, poor mid-level lapse rates,
very dry mid-levels, and downsloping component under the
westerly flow, gives question to the severity of any storms that
do develop. However, given the current positioning of the H5
trough, appears that Baltimore, Harford, Cecil counties, and
areas along and east of the Chesapeake Bay have the best
potential at seeing any severe storms given the area of highest
instability and greatest forcing. Damaging winds will be the
primary threat with steep low level lapse rates. Due to the
speed of the cold front, timing may be a bit faster than the
typical diurnal cycle, with storm initiation possible as early
as noon, and likely clearing the area between 6-8 PM.

Expect cooler and less humid conditions to follow the front
tonight. Some higher level clouds may encroach late. Patchy fog
could also develop in the mountains. Lows will range from the
upper 50s to mid 60s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
...PREVIOUS DISCUSSION...
Rather pleasant conditions for July are expected Thursday and
Friday as high pressure builds across the area and long wave
troughing continues to affect the eastern US. Dew points will
remain in the 50s to lower 60s. High temperatures both days will
be in the lower to mid 80s (slightly below normal) with lows in
the mid 50s to mid 60s.

Overall, the forecast will be dry, but will have to keep an eye
on Friday as a shortwave trough potentially crosses the area.
Models disagree on just how much moisture might return around
the high Friday afternoon into Friday night. Have kept PoPs at
20% or less for now.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Surface high pressure over the Mid Atlantic will begin to weaken
this weekend as an upper trough over the Northeast shifts offshore.
Low pressure will track toward or just north of the Great Lakes late
Saturday into Sunday, pushing a warm front just our north.
Thereafter, a cold front will migrate southward toward our area late
Sunday into Monday, bringing our next chance of appreciable
precipitation. The front may linger nearby into Tuesday as Canadian
high pressure builds toward the region from the Great Lakes into
the middle of next week. Temperatures look to be on track to run
near seasonal normals for this time of year through the long term
portion of the forecast.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
A cold front will slow approach from the northwest today and
cross the area by this evening. Overall VFR conditions are
expected with light southwest to west winds, becoming northwest
behind the front. Scattered showers and thunderstorms could
develop ahead of the front this afternoon, some of which could
contain gusty winds. The greatest chance appears to be near
BWI/MTN, so included a VCTS in those TAFs. Will consider adding
to IAD/DCA for the 12Z cycle based on new guidance.
Haze/advected smoke could also slightly reduce visibilities
through the day before clearing with frontal passage by this
evening. Winds could also briefly gust up to 20 kt behind the
front this evening.

High pressure arrives for Thursday or Friday with VFR
conditions. Light northwest winds Thursday may become more
variable Friday. Will have to watch a slight rain chance by late
Friday, but confidence is low at this time.

Predominant VFR conditions expected this weekend as high
pressure over the region yields to an approaching cold front
late Sunday and Sunday night. Southerly breezes look to remain
light at 10 knots or less, with shower and thunderstorm chances
increasing the latter half of Sunday and Sunday night.

&&

.MARINE...
Have cancelled the Small Craft Advisory for early this morning
as westerly winds are generally staying less than 15 kt. A cold
front will approach from the northwest today and pass this
evening. Scattered storms ahead of the front could produce gusty
winds. Have reconfigured the SCA for late this afternoon and
tonight based on latest projections of gusty northwest winds
behind the frontal passage. Winds will be lighter Thursday and
Friday as high pressure builds across the area.

High pressure over the region will begin to weaken Saturday as low
pressure tracks toward the Great Lakes and a warm front passes to
our north. A cold front will approach the area late Sunday and
Sunday night, increasing the gradient over the waters and the
potential for SCA conditions. Increasing shower/storm chances during
this time could result in gusty winds in and around such
activity.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies are running a touch on the high side during the
current high tide cycle early this morning. That being said, several
sites are only achieving Action stage, with minor flooding not
expected. A cold front will slide across the area later today,
delivering northerly winds that will drive down anomalies and the
threat for tidal flooding the next couple of days.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 8 PM this evening to 9 AM EDT
     Thursday for ANZ532>534-537-539>543.
     Small Craft Advisory from 5 PM this afternoon to 2 AM EDT
     Thursday for ANZ530-535-538.
     Small Craft Advisory from 5 PM this afternoon to 9 AM EDT
     Thursday for ANZ531.
     Small Craft Advisory from 8 PM this evening to 2 AM EDT
     Thursday for ANZ536.

&&

SYNOPSIS...ADS/MSS
NEAR TERM...ADS/MSS
SHORT TERM...ADS
LONG TERM...BKF
AVIATION...ADS/BKF
MARINE...ADS/BKF
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 21, 12:02 PM EDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1202 PM EDT Wed Jul 21 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-221000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1202 PM EDT Wed Jul 21 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for the Washington and
Baltimore Metropolitan areas as well as southern Maryland until 8
PM this evening. Damaging wind gusts and large hail are the
primary threats.

Elsewhere, an isolated severe storm is possible over the Virginia
Piedmont.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are slight threats for severe thunderstorms Sunday and
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated. Spotter activation may be needed for
Monday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-221000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1202 PM EDT Wed Jul 21 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for central Maryland and
northern Virginia until 8 PM this evening. Damaging wind gusts
and large hail are the primary threats.

Elsewhere, an isolated severe storm is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a slight threat for severe thunderstorms Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated. Spotter activation may be needed for
Monday.

MDZ001-501-502-VAZ503-504-WVZ501>506-221000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1202 PM EDT Wed Jul 21 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a slight threat for severe thunderstorms Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for Monday.

In the hours before

Local storm report, Jul 21, 1:20 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
120 PM EDT WED JUL 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     MARINE TSTM WIND REAGAN NATIONAL ARPT    38.85N  77.03W
07/21/2021  M45 MPH          ARLINGTON          VA   ASOS

&&

EVENT NUMBER LWX2104920

SMZ
Local storm report, Jul 21, 1:34 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
134 PM EDT WED JUL 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     MARINE TSTM WIND REAGAN NATIONAL ARPT    38.85N  77.03W
07/21/2021  M51 MPH          ARLINGTON          VA   ASOS

&&

EVENT NUMBER LWX2104921

SMZ

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:14 PM EDTSevere Thunderstorm WarningLWXPrince George's46 min
Jul 21, 1:26 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll49 min
Jul 21, 1:27 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington21 min
Jul 21, 1:59 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington23 min
Jul 21, 3:46 PM EDTSevere Thunderstorm WarningLWXSaint Mary's44 min
Jul 21, 3:49 PM EDTSevere Thunderstorm WarningLWXCecil15 min
Jul 21, 5:05 PM EDTSevere Thunderstorm WarningLWXCharles, Saint Mary's40 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.